Medication Overuse Headache

Hans-Christoph Diener and Zaza Katsarava

Disclosures

Curr Med Res Opin. 2001;17(1s) 

In This Article

Summary and Introduction

The frequent use (>15 times/month) of medication for the treatment of acute migraine attacks may cause medication overuse headache. This kind of headache can be caused by the intake of a combination of analgesics, opioids, ergot alkaloids and triptans. The delay between first intake and these attacks is shortest for triptans (1-2 years), longer for ergots (3-5 years) and longest for analgesics (5-10 years). Treatment includes drug withdrawal followed by structured acute therapy and initiation of migraine prophylactic treatment.

Inappropriate use of headache medication for the treatment of headache episodes may contribute to the development of chronic daily headache which is refractory to most treatments. Physicians experienced in the treatment of migraine and other headaches are well aware that the daily intake of antipyretic or anti-inflammatory analgesics, opioids, ergot alkaloids and triptans may result in chronic daily headache. Conversely, if a patient complains of chronic daily headache and takes pain medication every day, this headache is most likely to be caused and sustained by the medication and will vanish or improve with abstinence.

It should be noted that almost no experimental work has been done in this field, and the following is based mainly on clinical series describing patients presenting at headache clinics with this problem, with subsequent treatment and follow-up.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....